Alert archive / Arkansas / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

July 17, 2018Ashley County, Arkansas

NWS Jackson, MS issued this special weather statement at Jul 17, 2018, 2:08 PM CDT for Ashley County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 2:08 PM CDT (19:08 UTC)
Expired
Jul 17, 2018, 2:45 PM CDT
In force
37 min
Issued by
NWS Jackson, MS

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 176 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS84 KJAN 171908
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
208 PM CDT TUE JUL 17 2018
 
ARZ074-171945-
Ashley AR-
208 PM CDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ASHLEY COUNTY UNTIL 245
PM CDT...

At 208 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fountain Hill, or near Hamburg, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossett, Hamburg, North Crossett, Fountain Hill, Old Milo and
Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3330 9199 3330 9198 3340 9187 3339 9150
      3321 9167 3316 9195 3322 9208 3323 9208
TIME...MOT...LOC 1908Z 292DEG 16KT 3332 9184 

$$

CME

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:00 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 17, 1:00 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
100 PM CDT Tue Jul 17 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
The area of TSRA affecting HKS-JAN this morning wl shift south
this aftn. Isold-sct TSRA wl be psbl at all TAF sites this aftn
through 04Z Wed. Away from TSRA activity, VFR conds wl cont
areawide until after 11Z when MVFR cigs wl be psbl across cntrl MS
until 15Z. VFR conds are expected Wed away from sct-numerous TSRA
activity during the aftn. /22/

&&

.DISCUSSION...
Mid morning surface analysis had an 1021mb high centered over the
north central Gulf with a weak stalled frontal boundary across
central Arkansas central Tennessee. Water vapor imagery/RAP
analysis showed circulation around a 594dam ridge from northern
Texas back to the northwest over southeast Colorado. Also, was a
thetae axis oriented northwest to southeast across the ArkLaTex
region and into the western portions of our CWA. Early morning
convection has continued to fire up in this thetae axis and track
around the mid level ridge over the western and into the central
portions of our CWA. This should continue to be the case this
afternoon. The rain and associated cloud cover will limit
insolation and therefore heat stress today. Thus, have cancelled
the Heat Advisory that was in effect for our western zones. Have
lowered afternoon highs and increased pops this morning into the
afternoon for the western and central portions of our CWA. /22/

Prior discussion below:

Tweaked highs down over parts of South MS as showers continue to
fill in across the area this morning. Also made some minor
adjustments to further bump up POPs during the morning. Thoughts
from the previous discussion still apply...

Through tonight: We remain locked in a similar pattern to
yesterday, with a few notable differences. What remains the same
is the northwesterly flow in the mid/upper levels and the copious
deep layer moisture over the region. What's different is complexes
of storms made deeper inroads into the forecast area yesterday,
with associated disturbances and remnant boundaries now positioned
farther west. One such disturbance, left over from convection
late last night, was situated over E LA/W MS this morning. As it
continues to trek southward, it is expected to spark redevelopment
early in the day mainly for areas south of I-20. In fact, we're
already beginning to see such development take place early this
morning. Later in the day, diurnal heating should lead to the
development of additional convection with more coverage farther
north over the remainder of the CWA. With PW remaining above 2"
across most of the area, locally heavy rainfall/localized flooding
can't be ruled out. In addition, guidance is also suggesting
sufficient deep layer shear may exist for a few storms to produce
strong wind gusts. Tonight, a cold front will begin to move across
the Mid South and perhaps into North MS overnight. With upper
level flow remaining perturbed, showers and storms will remain
possible through the overnight hours. Though the front is not
expected to reach the forecast area tonight, we may still see
enough of a decrease in deep layer moisture to decrease rain
chances along the Hwy 82 corridor during the overnight hours.

Once again, we have a somewhat tricky temp/heat index forecast
given the anticipated clouds/precip across the area again today.
Yesterday, we met advisory criteria solidly over roughly the
western 2/3 of the area, with early morning clouds and outflow
limiting East MS to just a few sites meeting criteria briefly.
Today, it appears a larger portion of the area may see heating
limited by clouds and precip early in the day - especially the
southern half of the area. Highest confidence in 105-110F heat
indices being reached is across the ArkLaMiss Delta, where TVR met
criteria as early as 10 AM yesterday, and where dewpoints have
been running as high as the low 80s over the past few days. Thus,
we posted a heat advisory for most of our LA parishes, our SE AR
counties, and MS counties mainly along the river from VKS north.
Farther east, I wouldn't be surprised to see some sites in
North/Central MS meet criteria briefly, but temps aren't expected
to be as high today as convection develops during the day. /DL/

Wednesday through next Monday: Throughout most of the mid and
extended portions of the forecast period, troughing aloft will
encompass the East Coast and much of the Southeast U.S. While in
the west, very strong high pressure aloft centered near the Four
Corners region, will try to build east into the Lower Mississippi
River Valley. This will essentially place us under persistent
northwest flow aloft through at least the beginning of next week.

Currently, the best rain chances during the period look to be
Wednesday into Thursday.  During this time, a frontal boundary will
be stalled and/or meandering about the forecast area, washing out in
the process.  A disturbance or two aloft embedded in northwest flow
aloft, are progged to shift southeast across to just northeast of
the region.  This, combined with afternoon heating in the low and
middle 90s will help to spark showers and storms across the forecast
area during the afternoon and evening hours.

Late in the work week, over the weekend, and into next Monday, the
aforementioned mid/upper high is expected to shift deeper into the
Lower Mississippi River Valley.  While northwest flow aloft
persists, this east-advancing high will result in rain chances
mainly being shunted to eastern portions of the forecast area.  We
will also have to continually monitor upstream for the potential of
any MCS activity either moving through or brushing eastern portions
of the forecast area.

Conditions during this time, Friday through next Monday, currently
look to become rather oppressive across the entire forecast area,
especially along and west of the Mississippi River where highs each
afternoon will flirt with and potentially pass the century mark.
Elsewhere, highs will generally range in the mid and upper 90s, with
dew points still in the 70s.  Heat index values areawide will likely
reach and surpass 105, with heat advisories likely being needed for
much of, if not all of, the CWA at some point during this timeframe.
It's also possible along and west of the Mississippi River late
week, that afternoon heat index values could climb above 110, thus
resulting in an Excessive Heat Warning for some western portions of
the CWA. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  73  92  74 /  80  41  45  22
Meridian      89  74  93  73 /  51  35  52  24
Vicksburg     90  74  91  75 /  85  33  40  16
Hattiesburg   88  73  91  74 /  51  36  60  35
Natchez       88  74  91  74 /  85  31  47  20
Greenville    92  73  90  73 /  56  42  33  13
Greenwood     91  73  91  73 /  56  35  32  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/19/22
Hazardous weather outlook, Jul 17, 10:19 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1019 AM CDT Tue Jul 17 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181530-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1019 AM CDT Tue Jul 17 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High temperatures from the mid 90s to near 100 will combine with
high humidity levels to produce heat indices of 105 to 110 each
afternoon from Thursday through next Monday. The highest heat
index values are expected along and west of the Mississippi river.
Precautions should be taken to avoid strenuous outdoor
activities. Check on those vulnerable to heat stress. Stay
hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 17, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
208 PM CDT TUE JUL 17 2018

ARZ074-171945-
Ashley AR-
208 PM CDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ASHLEY COUNTY UNTIL 245
PM CDT...

At 208 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fountain Hill, or near Hamburg, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossett, Hamburg, North Crossett, Fountain Hill, Old Milo and
Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3330 9199 3330 9198 3340 9187 3339 9150
      3321 9167 3316 9195 3322 9208 3323 9208
TIME...MOT...LOC 1908Z 292DEG 16KT 3332 9184

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:20 PM CDTFlash Flood WarningJANCarroll, Leflore87 min
Jul 16, 7:26 PM CDTSpecial Weather StatementJANLeflore49 min
Jul 16, 7:53 PM CDTSpecial Weather StatementJANWarren52 min
Jul 16, 8:11 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren49 min
Jul 16, 9:01 PM CDTSpecial Weather StatementJANClaiborne44 min
Jul 17, 3:08 AM CDTHeat AdvisoryJANBolivar, Issaquena, Sharkey, Warren, Washington7 hr
Jul 17, 3:10 PM CDTSpecial Weather StatementJANBolivar35 min
Jul 17, 3:43 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Jul 17, 5:02 PM CDTSpecial Weather StatementJANLowndes28 min
Jul 17, 5:42 PM CDTSpecial Weather StatementJANKemper33 min
Jul 17, 5:43 PM CDTSpecial Weather StatementJANLauderdale32 min
Jul 17, 6:18 PM CDTSpecial Weather StatementJANLauderdale27 min
Jul 16, 9:08 PM CDTSpecial Weather StatementJANMadison52 min
Jul 16, 9:47 PM CDTSpecial Weather StatementJANTensas43 min
Jul 17, 2:43 PM CDTSpecial Weather StatementJANChicot32 min

Nearby

Special Weather Statements in Arkansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.